Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 11, 2021Hancock County, Illinois

NWS Quad Cities, IA issued this special weather statement at Oct 11, 2021, 11:26 AM CDT for Hancock County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 11:26 AM CDT (16:26 UTC)
Expired
Oct 11, 2021, 12:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Hail
0.00 in
Wind
55

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS83 KDVN 111626
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1126 AM CDT Mon Oct 11 2021
 
IAZ089-099-ILZ025-034-111715-
Henderson IL-Hancock IL-Des Moines IA-Lee IA-
1126 AM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of north central
Hancock, southwestern Henderson, south central Des Moines and
northeastern Lee Counties through 1215 PM CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, or 7 miles east of Nauvoo, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Adrian around 1130 AM CDT.
  Colusa around 1135 AM CDT.
  Niota around 1140 AM CDT.
  Fort Madison around 1145 AM CDT.

Other locations in the path of this storm include Dallas City,
Carman, Iowa Army Ammunition Plant and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4048 9136 4080 9129 4075 9096 4043 9122
TIME...MOT...LOC 1626Z 200DEG 23KT 4052 9125 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 11, 6:02 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Oct 11, 6:02 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
602 AM CDT Mon Oct 11 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Mon Oct 11 2021

Showers and thunderstorms continue to trek through the area, north
of a line from Memphis MO to Freeport IL. This will slowly continue
to fill in through the morning ahead of the surface low aimed for
our forecast area. Temperatures throughout the area are sitting in
the low-mid 60s, with high humidity to make it a little
uncomfortable out there. While these storms are behaving at the
moment, the chance for strong to severe storms will increase through
the day. Be sure to have several ways to receive severe weather
alerts today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Mon Oct 11 2021

Today and Tonight...

The story for the next 24 hours will revolve around the potent upper
wave that will trek through the forecast area, dragging along a
surface low from our southwest towards the northeast. The track of
the surface low is looking to pass just to the west of the Quad
Cities area. With this track in place, that will put areas along and
east of the Mississippi River in the warm sector of the system.

This is a very dynamic system, therefore we will be dealing with
very strong winds aloft, along with winds differing in direction in
the vertical. So, the vertical wind shear will be high within the
warm sector. For reference, last evening's balloon launch here had
deep layer shear at 65 KTs and low level shear between 15-25 KTs.
This is more than sufficient to for supercell development, or
creating rotation along a line of thunderstorms, given there is some
instability present. Unfortunately for us, there will be instability
present, with CAPE values ranging between 1000-1500 J/kg in the warm
sector. These two parameters give us a high shear/low CAPE
environment, which tells us that there is a favorable environment
for severe weather. The Storm Prediction Center has areas along and
east of the Mississippi River in a Slight Risk for severe weather,
where tornadoes and severe winds will be the greatest threat. Given
cloud bases that are very close to the ground, very high moisture
content, and strong low level shear, we are especially concerned
about a few tornadoes forming. The main time frame that we can
expect to see the severe weather will be this afternoon, as an arc
of convection forms in the south and pushes north through
northeastern MO, far eastern IA, and northwestern IL, associated
with the warm front. In this arc of convection, embedded low-topped
supercells are possible, in which pose the greatest risk for
tornadoes and severe wind gusts.

While this discussion focuses mainly on the severe weather and where
it may happen, all other locations in our forecast area will likely
see rainfall and thunderstorms through the day as well. A stray
severe storm cannot be ruled out elsewhere, but the main area will
be those described above. Storms will have the ability to drop quick
rainfall for some and produce frequent lightning. PWATs are forecast
to be well above the seasonal normal, ranging between 1.5-1.75".
This is high enough to support heavy rainfall, where some locations
may see upwards to 2" when all is said and done. Currently, most of
the forecast area can see near an inch of rain, which will be
welcomed greatly by those impacted by the ongoing drought.

Tonight, this system finally exits our area. We can see gusty winds
through the night, associated with the strong pressure gradient with
the system. Otherwise, we will see decreasing temperatures and
clouds will also be on their way out, leading to a mostly clear day
Tuesday.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 300 AM CDT Mon Oct 11 2021

Tuesday

We will get a brief break in between rain systems with upper
ridging and surface high pressure over the Upper Mississippi
Valley. Highs will be about 5 F above normal reaching the lower
70s for most of the area.

Wednesday

A strong low (~990mb) is forecast to track from southwest South
Dakota early in the day to northwest Minnesota at night. The far
west track of the occluding low will lead to breezy southeasterly
winds through the day and above normal temps in the low/mid 70s.

Northward moisture advection with this system is impressive -
aided by a SSW 40-50 kt 850mb jet and overall deep meridional flow
advecting in Gulf moisture. Models have PWATs surging to 1.75"
during the morning into the early afternoon, prior to the passage
of a weakening occluded front. The anomalously moist air mass and
robust forcing associated with isentropic lift along and north of
a warm front will result in periods of showers and embedded
storms through the day. There is a marginal risk for a few severe
storms but is too early to get more into the details.

The quick arrival of a mid-level dry slot during the afternoon
and evening should limit rainfall totals. It's still several days
away, but model consensus is generally under 1 inch for the
majority of the outlook area with some areas under a half inch.

Thursday On

Much cooler and more seasonable air will filter in behind the
departing low as high pressure settles into the Plains. Model
blend highs are only in the upper 50s to low 60s from Friday
through the weekend, and forecast lows are in the upper 30s to
mid 40s which will certainly feel like fall!

Models have another trough swinging through the Mid Mississippi
Valley Friday into Saturday. Confidence is low at this lead time,
but this system could track far enough to the north to bring light
rain to parts of the forecast area (favored in the south).

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 551 AM CDT Mon Oct 11 2021

A complex aviation forecast is set forth here, as a strong low
pressure system pushes through our forecast area today. VFR
conditions can be expected in areas of light rain to dry areas,
while MVFR and IFR conditions can be expected where heavy rain or
thunderstorms are occurring. Rain and storms are forecast through
the day as the low draws closer and passes through. As this is a
strong system, a strong pressure gradient will develop, leading to
gusty winds. Winds can gust upwards to 25 KTs at moments. Wind
directions will vary greatly through the day. We will start out
in a more northerly direction, shifting to a southerly direction
at MLI and BRL by mid-morning, and then resulting in a
northwesterly wind behind the system tonight. Cloud bases will be
fairly low, some reaching between 500-1000 ft in stronger showers
and storms. Decided to add TSRA in for MLI and BRL this afternoon,
as the confidence in thunderstorms occurring is greatest there.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Uttech
AVIATION...Gunkel
Hazardous weather outlook, Oct 11, 3:38 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Mon Oct 11 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Slight Risk for severe weather for areas along and
east of the Mississippi River today. The main time to expect
severe weather will be this afternoon and into the early evening.
The main threats will be tornadoes and severe wind gusts, with the
hail threat being on the low end. Frequent lightning and heavy
rainfall will also accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are likely on Wednesday. It is too early
to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today.

TG/ZU

In the hours before

Special weather statement, Oct 11, 6:38 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
638 AM CDT Mon Oct 11 2021

ILZ026-035-111215-
Warren IL-McDonough IL-
638 AM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southeastern Warren
and southeastern McDonough Counties through 715 AM CDT...

At 637 AM CDT, Doppler radar was tracking a strong thunderstorm near
Industry, or near Macomb, moving northeast at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bardolph and New Philadelphia around 645 AM CDT.
  Bushnell around 650 AM CDT.
  Prairie City and Little Swan Lake around 655 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 9065 4034 9082 4095 9044 4036 9045
      4028 9051
TIME...MOT...LOC 1137Z 207DEG 52KT 4039 9061

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel
Special weather statement, Oct 11, 10:55 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1055 AM CDT Mon Oct 11 2021

IAZ099-ILZ034-MOZ010-111645-
Hancock IL-Lee IA-Clark MO-
1055 AM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of central Hancock,
south central Lee and eastern Clark Counties through 1145 AM CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamilton, or near Keokuk, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Keokuk and Hamilton around 1105 AM CDT.
  Carthage around 1115 AM CDT.

Other locations in the path of this storm include Ferris, Adrian and
Burnside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 9134 4027 9147 4055 9137 4057 9118
      4050 9103
TIME...MOT...LOC 1555Z 205DEG 24KT 4033 9133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Oct 11, 11:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1126 AM CDT Mon Oct 11 2021

IAZ089-099-ILZ025-034-111715-
Henderson IL-Hancock IL-Des Moines IA-Lee IA-
1126 AM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of north central
Hancock, southwestern Henderson, south central Des Moines and
northeastern Lee Counties through 1215 PM CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, or 7 miles east of Nauvoo, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Adrian around 1130 AM CDT.
  Colusa around 1135 AM CDT.
  Niota around 1140 AM CDT.
  Fort Madison around 1145 AM CDT.

Other locations in the path of this storm include Dallas City,
Carman, Iowa Army Ammunition Plant and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4048 9136 4080 9129 4075 9096 4043 9122
TIME...MOT...LOC 1626Z 200DEG 23KT 4052 9125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:32 PM CDTSpecial Weather StatementDVNKeokuk43 min
Oct 10, 8:51 PM CDTSpecial Weather StatementDVNWashington39 min
Oct 10, 9:34 PM CDTSpecial Weather StatementDVNJohnson26 min
Oct 10, 10:57 PM CDTSpecial Weather StatementDVNJackson33 min
Oct 10, 11:24 PM CDTSpecial Weather StatementDVNJohnson36 min
Oct 11, 12:55 PM CDTSpecial Weather StatementDVNLee50 min
Oct 11, 1:37 PM CDTSpecial Weather StatementDVNDes Moines38 min
Oct 11, 4:55 PM CDTSpecial Weather StatementDVNMuscatine35 min
Oct 11, 5:41 PM CDTSpecial Weather StatementDVNJohnson19 min
Oct 11, 6:38 AM CDTSpecial Weather StatementDVNMcDonough37 min
Oct 11, 10:55 AM CDTSpecial Weather StatementDVNHancock50 min
Oct 11, 3:01 PM CDTSpecial Weather StatementDVNMercer, Warren44 min
Oct 11, 5:12 PM CDTTornado WarningDVNPutnam48 min
Oct 11, 5:58 PM CDTTornado WarningDVNBureau, Putnam47 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.